Skip to content
My WebMD Sign In, Sign Up

Announcements

If you have had an organ transplant then you may want to also become a member of these communities if they are applicable to your condition to share your experience:
Diabetes and Kidney Community
Kidney Disorders Community
WebMD Diabetes Community
WebMD Hepatitis Community
WebMD Heart Disease Community
help with brain problems
avatar
Losteroo posted:
Hi everyone, I had a kidney transplant at the age of 10, twenty years ago now and have been on Cyclosporin and blood pressure tablets for all of that time. Recently I've been experiencing mental problems, with articulation, with memory, and just a general dullness. It really stresses and frustrates me because I've just started a new (brain-intensive) web development job, and I can feel the effects it is having upon my work, and upon me socially. Watching yourself decline is painful indeed. I have been self-prescribing nutritional supplements for years which have helped a lot (do a search on pubmed under "cyclosporin nephrotoxicity" to find the hundreds of studies there are showing the benefits of vitamin E, Ginkgo Biloba, Arginine, Glycine, Green Tea extract and others on the nephrotoxicity that Cyclosporin produces), but I haven't been too successful in controlling these mental issues. Does anyone have any similar experiences, or suggestions? Carl.
Reply
 
avatar
Lucibelladonna responded:
Hey Carl! I was on Cyclosporin for 1 year after my transplant, and then my doctor switched me to prograf. It still has some side effects, of course, but not half as bad as Cyclosporin! Maybe you could do some research on this drug and propose it to your team? Surely they will at least consider it? Although I must say, even on prograf I have memory and retention problems. I will just completely black out on what I was just talking about, forget a musicians name, or forget about an important date like a birthday or an appointment (that makes me look like a real shmuck), or a commercial will come on and i'll forget what TV show I was watching. It's really scary to think about medicines actually affecting your brain. I don't know that it helps too much but I've found that if I do mental exercises, like sudoku, chess, IQ test questions, or simply read a book in my free time, then I feel a little better! I kind of prove to myself that I haven't completely lost it.
 
avatar
John-SKPT responded:
There has been a little research done on the chemical Calcineurin (the activity of which Cyclosporine and Prograf partially block) and neural function. However, I suspect that this is a trade off for their effectiveness in blocking T-cell activation and antigen presenting complex activity, required for effective immunosuppression. There really isn't a lot of data on this yet. And since you are just noticing the 'mental fog' after 20 years, it might be that the effect is not worse now that it was in the past, just that you are under more mental stress with the new job. And age is always a factor. You may just have to adapt as best you can. Sirolimus is one possible alternative to prograf or cyclo, but it is a riskier change of drugs and it does not work for everybody. (It is however far less nephrotoxib than either of the calcineurin inhibitors that have been mentioned.)
 
avatar
Losteroo responded:
Hi Luci, your describing more or less exactly what I experience. It's in articulation where I find myself stumbling most often. I can't think of the word, or I mix words up. It affects my memory a lot too, as you say. You're probably right about the mental exercises. I do get quite a lot of it in my work, but I can always do more. Perhaps some memory and articulation exercises! It is very scary to think they are affecting our brains isn't it (and to be reading the many studies I have read that confirm CsA & prograf do cause neurotoxicity). I do suspect there are ways to take away most of the side effects though... with nutritonal or herbal means. I just haven't perfected my regimen yet. As for changing to prograf (or Tacrolimus as it's called over here in the UK). I've been suggesting it for a while, but my doctor's won't entertain it at all. As long as the numbers on their screens look OK they are happy to ignore or rationalise my symptoms away. The realities of National Health Service in the north of England I'm afraid. I decided some time ago that I need to take most of the responsibility for improving my health upon my own shoulders (at least until I can find a nutritional/herbal-aware nephrologist, or private doctor who gives more a damn). Having said all that, I'm hopeful things will work out with continued research. All the best Luci
 
avatar
Losteroo responded:
Hi John, yes, I've done a lot of reading around this area too. Cyclosporin is supposed to block something called cyclophillins (A & D), one of which is a very potent antioxidant. It also has effects upon the mitochondria, the power stations of our cells (doing something to the mitochondrial pore transition, I think it closes pores, by blocking Cyclophillin D). I'm not so sure the neurotoxicity is directly related to the immunosuppressive effects though. How would the blockage of the production of T Cells affect the cells of the brain directly, except perhaps by secondary effects from the blockage of cyclophillins? Since cyclosporin is just another chemical that alters the body chemistry in a certain way, as is every nutrient and herb, I'm pretty convinced there's an optimum intake of other substances that can block the unwanted effects of CsA while leaving it's immunosuppressive effects intact. On the other hand, you may be right and the immunosuppressive actions may be directly related to such "side effects" as neurotoxicity. If so, as you say, adapting as best we can may be the only option (or a change to better drugs). The mental fog may be getting highlighted by my current job (well, it definitely is), but I know that there has been a steady decline also (I used to feel so much brighter in general), and a few of the studies I've read have suggested that CsA-related neurotoxicity is often a cumulative process over long periods. If you're interested John, here are two of the better ones I've been reading recently: www.circ.ahajournals.org/cgi/content/full/94/6/1209 molinterv.aspetjournals.org/content/4/2/97.full And yes Sirolimus is something I have considered too. You usually need to take steroid with it I think, which is something I would like to avoid. What is your drug regimen John? Do you take any nutrients or any other substances to guard against unwanted effects? Carl.


Spotlight: Member Stories

I was recently informed that my brother has been on dialysis for his kidney's, we haven't talked in 15+ yrs. So now i'm trying to find inf...More

Helpful Tips

How To Upload A Profile Picture
How to Upload a Profile picture: 1. Click My Exchange Profile. (left sidebar) or My Account (top right corner) 2. The click Change my ... More
Was this Helpful?
8 of 16 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.